So can ellaOne® affect your cycle? “Some women may find that their period may last longer than usual after taking emergency contraception,” says Dr Hana Patel. “Some women experience a lighter or heavier flow during their first period after the morning after pill, but it is more common to experience a heavier bleed than lighter. If your period is a week later than usual or still hasn’t started within 3 weeks of taking the morning after pill, there may be a possibility that you could be pregnant and I’d advise that you carry out a pregnancy test and seek medical advice.”
As the morning after pill delays ovulation, some people may find that their period is a few days later than usual after taking it. Emergency hormonal contraception won’t always delay your period, however, and it may come right on time or even be early! The effect that the morning after pill has on your period will be different for different people, and so whilst some may feel that it ‘brings on’ their period, others may find that their period is delayed or that there is no effect on their period.
If your period is later than seven days, or if you have any concerns about pregnancy, we recommend that you take a pregnancy test and speak to a doctor for advice.
Remember that taking the morning after pill is a responsible choice that is your right to make for your body. Accidents can happen to anyone and sometimes people just get caught up in the moment. If you don’t want to have a baby now or ever then you have every right to help prevent unplanned pregnancy. We know that some people may feel anxious or embarrassed about taking the morning after pill, so if you’ve ever taken emergency hormonal contraception why not share your story below to help reassure other women and people with uteruses?